Welcome Visitor, Sign Up for Free!
Other Names

Other Names for Mirena

Brand Name: Mirena Generic Name: levonorgestrel-releasing intrauterine system
Average User Rating:
Mirena, 1.50 / 5 (6 votes)

Mirena Side Effects


Mirena Side Effect- Serious

  • Signs of Pelvic inflammatory disease (PID), which may lead to infertility, ectopic pregnancy or persistent pelvic pain; symptoms include long-lasting or heavy bleeding, unusual vaginal discharge, low abdominal (stomach area) pain, painful intercourse, chills or fever
  • Severe pain within hours of placement of Mirena may signify a life-threatening infection
  • Perforation into uterus, which may lead to  internal scarring, infection or damage to other organs
  • Flu-like symptoms such as fever, chills, cramping, pain, bleeding, vaginal discharge or leakage of fluid
  • Cardiovascular side effects such as stroke or heart attack
  • General side effects such as headache, nausea, acne, weight gain, or decreased sex drive

Mirena Side Effects- Common

  • Altered bleeding patterns such as spotting, irregular bleeding, heavy bleeding, infrequent, light or ceased menstruation
  • General side effects such as pain, bleeding or dizziness during and within 30 minutes of placement
  • Vaginal sores, swelling or itching, unusual discharge or odor, or painful intercourse
  • Cardiovascular side effects such as changes fast or pounding heartbeat
  • Ovarian cyst
  • Signs of breast cancer such as lumps in breasts
  • Other side effects such as migraine, fatigue, nausea, mood chages,
  • SimplyyMelissa

    Wow, I’ve had the mirena before when i went for a check up the doctor said it was out of place that it was important for it to be removed, but never really gave me a reason as to why it happened she asked me to come back in a few weeks but i didn’t. It’s been more than 6 months and i have been experiencing more than 50% of the serious side effects mentioned above, im really concerned about this because i am not sure this what caused my pains and such effects.

    • lovely_jubley

      Have you had it removed yet? I had the mirena IUD for a year and had some funky side effects- so i went in to the doctor, who said to get it out asap because it had migrated into the canal. I got it out and switched to the pill, the difference is amazing. I couldnt quite get if you had it removed from your post, but if you haven’t, please do it!!

  • RachP

    I had the Mirena removed in Oct,11 I was having many issues such as weight gain pain during intercourse mood swings and after having it remived my OB found a polyp on my cervix. Im having surgery this week for the removal of it. (due to pregnancy i had to wait) I havent had a Normal Menstrual cycle in a while. After having it removed I didnt have one at all and I was pregnant 3 months later ( by choice) Im having a lot of female issues now and im also having a Hysterocopy done this week to see what damages have been done..

  • Crystal Rial

    I had my mirena put in last Aug. I’ve had bad mood swings, severe fatigue, and haven’t had a period ever since it was put in. About 2 weeks ago I started having bad stomach and started spotting. 3 days ago I decided to check to see if I could feel the string but couldn’t find it…so…had my husband check and he couldn’t find it either. I have a doctors app. Monday…guess I’ll find out where it went.

  • Maria Torres

    I had the mirena placed in April of 09, and in October of 09 I had it checked out do to bad back and pelvic pain. My doctor had informed me that it fell out, I found it odd but I left it at that. Now its August of 2013 and I recently went to my doctor for a check up because I thought I was passing a kidney stone, turned out to be that my IUD. Its now lodged in my uterus and I now have to get it surgically removed. TO ALL WOMEN THAT ARE THINKING OF THE MERINA AS A SOURCE OF BIRTH CONTROL DO NOT GET IT!!!

  • JessicaK

    I just got one 3 weeks ago had NO IDEA about the side effects back pain and lower pains my cervix is swollen and right there when I feel for the string which my cervix has always been back.. So what is going on I was told this was safe now im cold all the time.. I feel sick im done. I want a dr appointment! This should be banned.

  • Manuel Esparza

    All I.U.Ds cause cancer, some worse than others. My wife was diagnosed with colon cancer 3 years after it was placed, she did chemo and she was in remission, then 3 years later it returned and she was diagnosed with stage 4 cancer. Now! The issue is, that these doctors will not remove the device and are suggesting “Long Term” chemo treatments. In this situation we are seeking legal help to take out that I.U.D and sue the doctors refusing her request.

  • Lindakay Lawrence

    I have had mirena since 3/6/15 I had really bad periods was making me severely anemic, my periods have now 1-2 days & very light.I have been very pleased until lately I have been having severe lower back & abdominal pains,I am always in a cold sweat & dizzy {nauseous} I am not sure if mirena is the cause but after reading other comments I am now convinced that it is the reason i am feeling so poorly. Has anyone filled or won a lawsuit from this product?.I am really concerned about the long term damage it could do